Infliximab (Remicade) and Increased Incidence of Development of Basal Cell Carcinoma
May 2012 | Volume 11 | Issue 5 | Case Reports | 655 | Copyright © May 2012
Elizabeth Gaines-Cardone MD and Elizabeth K. Hale MD SUNY Downstate Department of Dermatology, Brooklyn, NY
Immunosuppression is a known risk factor for the development of non-melanoma skin cancers (NMSC). Certain medications that induce immunosuppression, such as tumor necrosis factor-α (TNF-α) inhibitors, are being used more frequently. We report a case of a young, pregnant woman who was treated with infliximab for Crohn's disease, and subsequently experienced a rapid growth of two pre-existing basal cell carcinomas. As use of TNF-α inhibitors increases, it is important to closely monitor patients for the development of NMSC.
J Drugs Dermatol. 2012;11(5):655-656.
It has been well documented in the literature that immunosuppression
is a risk factor for the development of non-melanoma skin cancers (NMSC). Therefore, it is not surprising that patients who are taking tumor necrosis factor-α (TNF-α ) inhibitors would also be at increased risk for the development of NMSC. A review of the literature of the use of TNF-α inhibitors as a risk factor for the development
of basal cell carcinomas found mixed results. A study in the Journal of Rheumatology in 2005 examined risk factors
for the development of NMSC in patients with rheumatoid
arthritis (RA) as compared to patients with osteoarthritis.
They found that the use of either TNF-α inhibitors or prednisone is an independent risk factor for the development
of NMSC in patients with RA.1 A 2010 meta-analysis of randomized, controlled studies examined the risk of the development
of NMSC while being treated with TNF antagonists.
The studies included over 6,000 patients and found an odds ratio of developing NMSC while on TNF antagonists to be 1.33.2 A large review of nearly 14,000 patients of the safety of etanercept across approved indications showed no increased risk of the development of basal cell carcinomas
as compared to controls. They did, however, identify an increased risk of squamous cell carcinoma.3 Interestingly,
Saggini et al. recently reported 2 cases of exaggerated imiquimod application site reactions in patients receiving for TNF-α inhibitors.4 We report a case of an immunosuppressed
patient who noticed rapid growth of her basal cell carcinomas after starting infliximab.
A pregnant Caucasian female, 33 years of age, with a past medical history significant for Crohns disease noticed 2 small scaling lesions on her face for a few months. In attempt
to better manage her Crohns disease, the patient was prescribed infliximab injections every 6 weeks. She noticed that both lesions rapidly grew once she was began treatment with infliximab. There were no other changes in her medications.
Medications at the time included mesalamine and budesonide. Surgical history was significant for total colectomy
5 years prior. She reported a family history of basal cell carcinoma. Biopsies confirmed that both lesions were basal cell carcinomas and Mohs surgery was performed.
This case illustrates the effect of infliximab on basal cell carcinomas
and their ability to potentiate growth. It is also important to point out that this patient's pregnancy may have also contributed to her immunosuppressed state. The use of TNF-α inhibitors is on the rise, therefore it is important to keep a close eye on these patients as they may require closer monitoring.